Mississippi, 2023

Tornadoes and Damaging Wind in Mississippi, April 1, 2023

April 1, 2023 · NWS MEG · 5 events in 4 counties and zones

A regional tornado outbreak occurred during the late afternoon of Friday, March 31, 2023, and continued into the early morning hours of Saturday, April 1, 2023. This outbreak covered portions of the Ohio Valley, and the Middle and Lower Mississippi Valleys, including a good portion of the Mid-South and stretching into the Tennessee Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
5
Property damage
$105 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A regional tornado outbreak occurred during the late afternoon of Friday, March 31, 2023, and continued into the early morning hours of Saturday, April 1, 2023. This outbreak covered portions of the Ohio Valley, and the Middle and Lower Mississippi Valleys, including a good portion of the Mid-South and stretching into the Tennessee Valley. On Friday, March 31, a surface low was located near La Crosse, WI, with a cold front stretching south into central/southwest Missouri, western Arkansas, and into eastern Texas. Surface temperatures were mainly in the 70s to approaching 80 degrees with surface dewpoints in the lower to middle 60s, yielding Surface-Based CAPE (SBCAPE) values between 1500-2000 J/kg by Friday evening. Favorable upper-level divergence produced by the right entrance region of a 140-kt jet streak at 300 mb provided ample lift to produce strong to severe thunderstorms across the region. Directional and speed shear were impressive with 70-80 knots of Effective Bulk Shear present and 0-1 km Storm Relative Helicity values between 500-600 m2/s2, all more than enough for organized thunderstorms across the area. Discrete supercells started to develop across the Lower Mississippi Valley during the afternoon hours on March 31, 2023, eventually tracking into the Mid-South by late afternoon. The first supercell that developed in the Mid-South produced an EF-3 that caused major damage in Wynne, Arkansas. Tornadic supercells continued to produce significant tornado damage across the Mid-South into the early morning hours of April 1, 2023. The hardest hit areas besides Wynne, Arkansas included Covington, Tennessee, and McNairy County, Tennessee. Overall, 14 tornadoes occurred across the Mid-South along with several reports of wind damage and measured damaging wind speeds. Eighteen people in the Mid-South lost their lives in this outbreak.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 31, 11:36 PM CST, 24 minutes earlier.

Area forecast discussion, Mar 31, 11:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1236 AM CDT Sat Apr 1 2023

...New AVIATION...

.MESOSCALE UPDATE FOR SEVERE THUNDERSTORMS...
Issued at 747 PM CDT Fri Mar 31 2023

00Z Surface analysis places a cold front from Central Iowa back
through Northwest Arkansas and into Central Texas. Surface
dewpoints still remain high in the 60s across much of the Mid-
South. Latest mesoanalysis yields between 1000-1500 J/kg surface-
based CAPE, 0-1 km Storm Relative Helicity values generally
averaging between 300-500 m2/s2, and backing surface winds across
West Tennessee and Northwest Mississippi. Short-term trends still
indicate the environment remains favorable for supercells across
the Mid-South this evening with ample directional and speed shear,
and low LCLs. Consequently, Tornado Watch #94 which covers areas
generally along and west of the Mississippi River was extended
through 3Z. (10 PM CDT)

CJC

&&

.SYNOPSIS...
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is imminent this afternoon and evening.
A rare High Risk has been issued for southwest portions of the
Mid-South including the Memphis, Tennessee and Oxford,
Mississippi metros, with a Moderate Risk across the rest of the
Memphis Forecast Area. Damaging winds and several tornadoes remain
the highest threats, including a couple of strong and long-
tracked tornadoes possible. Secondary threats include large hail
and heavy rainfall. The threat for severe weather will end within
a couple of hours after midnight with a brief reprieve from
severe weather for the weekend. Wet, warm, and unsettled weather
will move into the region on Monday and persist through much of
next week. Severe weather chances remain in play for the Tuesday
to Wednesday timeframe.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 315 PM CDT Fri Mar 31 2023

A Severe Weather Outbreak is still on track for this afternoon
and evening across the Mid-South. Little Rock, Arkansas has
already had at least one strong and damaging tornado move through
their city. The cell that produced that tornado is on a northeast
track towards Cross and Poinsett Counties in eastern Arkansas and
may intensify as it moves into our area.

Severe weather ingredients remain healthy along and west of the
Mississippi River with a less unstable environment further east.
However, the airmass is still continuing to modify ahead of the
main trough and will likely become just as unstable over the next
couple of hours.

A secondary marine front was analyzed along a northwest
to southeast line from Jonesboro, Arkansas to Holly Springs,
Mississippi and back through Tupelo, Mississippi. Dewpoints are in
the mid to upper 60s south of the front with low 60 dewpoints
north of the front. The latest Mesoanalysis places 2000 J/kg
SBCAPE in our southwest counties with a gradient of 1000 J/kg near
Memphis and down to 500 J/kg near Paris, TN. Additionally, the
entire forecast area is already in a highly sheared environment.
Any storms that move into our area will have the opportunity to
rotate and produce tornadoes, large hail, and heavy rainfall.

Another round of storms will arrive this evening just ahead of a
cold front. The environment will likely be a little bit less
unstable, but more highly sheared. Damaging winds and tornadoes
remain the highest threats as it moves across the area. The storms
may congeal into a line of storms as they move into northeast
Mississippi later this evening. That threat would include damaging
winds and embedded tornadoes. The threat for severe weather
should end within a couple of hours after midnight.

High pressure will build into the region for Saturday and winds
will remain elevated. Sunday looks to be a nice day with
temperatures in the 70s and light winds and low humidity.

Wet, humid, and unsettled weather will set up across the region on
Monday and persist through at least late week. Dewpoints will
climb into the mid to upper 60s as temperatures climb into the
lower 80s early next week. There remains a risk for severe weather
Tuesday into the Wednesday timeframe.

AC3

&&

.AVIATION...
(06Z TAFS)
Issued at 1230 AM CDT Sat Apr 1 2023

Threat for thunderstorms at MEM, MKL, and JBR has ended. However,
potential for thunderstorms will persist at TUP through at least
8Z. VFR conditions expected outside of thunderstorms. Gusty south
winds will veer W/NW overnight and veer north by Saturday evening.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 1 AM CDT early this morning for ARZ009-018-
     026>028-035-036-048-049-058.

MO...Wind Advisory until 1 AM CDT early this morning for MOZ113-115.

MS...Wind Advisory until 1 AM CDT early this morning for MSZ001>017-
     020>024.

TN...Wind Advisory until 1 AM CDT early this morning for TNZ001>004-
     019>022-048>055-088>092.

&&

PUBLIC FORECAST...JDS
AVIATION...CJC

In the hours before

Special weather statement, Mar 31, 10:25 PM CST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
1125 PM CDT Fri Mar 31 2023

TNZ022-054-055-010500-
Henderson TN-Benton TN-Decatur TN-
1125 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of northeastern
Henderson, southern Benton and northern Decatur Counties through
MIDNIGHT CDT...

At 1125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lexington, Natchez Trace State Park, Natchez Trace State Forest,
Parsons, Parkers Crossroads, Darden, Bargerton, Wildersville,
Busseltown, Jeannette, Rock Hill, Union Cross, Sugar Tree,
Timberlake, Hinson Springs, Cozette, Parker's Cross Roads, Warrens
Bluff, I-40 Near The Tennessee River and Palestine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 100 AM CDT for west
Tennessee.

&&

LAT...LON 3587 8794 3583 8797 3578 8798 3576 8799
      3572 8803 3567 8802 3557 8845 3575 8852
      3582 8831 3582 8818 3584 8818 3585 8822
      3594 8794 3594 8793
TIME...MOT...LOC 0425Z 250DEG 48KT 3569 8840

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Local storm report, Mar 31, 10:28 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TORNADO          4 SW BETHEL SPRINGS     35.19N 88.66W
03/31/2023                   MCNAIRY            TN   TRAINED SPOTTER

            POWER LINES KNOCKED DOWN AND GUARDRAILS
            THROWN IN THE ROAD.

&&
Local storm report, Mar 31, 10:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     TSTM WND DMG     3 SSE CAMDEN            36.02N 88.09W
03/31/2023                   BENTON             TN   PUBLIC

            TREES UPROOTED OR SNAPPED; ROOF BLOWN OFF.

&&
Special weather statement, Mar 31, 10:29 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1129 PM CDT Fri Mar 31 2023

TNZ021-022-010445-
Carroll TN-Benton TN-
1129 PM CDT Fri Mar 31 2023

...A strong thunderstorm will impact portions of southern Benton and
east central Carroll Counties through 1145 PM CDT...

At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bruceton, or 11 miles southwest of Camden, moving east at 55 mph.

HAZARD...Winds in excess of 45 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Camden, Bruceton, Hollow Rock, Dollar, Garretsburg, Buena Vista and
Nathan Bedford Forrest State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 100 AM CDT for west
Tennessee.

&&

LAT...LON 3611 8794 3608 8796 3605 8799 3603 8800
      3600 8800 3598 8802 3595 8802 3594 8798
      3586 8828 3602 8830 3614 8792 3613 8792
TIME...MOT...LOC 0428Z 250DEG 47KT 3595 8820

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Local storm report, Mar 31, 10:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1149 PM CDT FRI MAR 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TORNADO          2 NE ADAMSVILLE         35.26N 88.36W
03/31/2023                   HARDIN             TN   FIRE DEPT/RESCUE

            ONE HOUSE NEAR ADAMSVILLE HAD ITS ROOF TORN
            OFF.

&&
Local storm report, Mar 31, 11:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1201 AM CDT SAT APR 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 PM     TORNADO          4 SW BETHEL SPRINGS     35.19N 88.66W
03/31/2023                   MCNAIRY            TN   TRAINED SPOTTER

            CORRECTS PREVIOUS TORNADO REPORT FROM 4 SW
            BETHEL SPRINGS. POWER LINES KNOCKED DOWN AND
            GUARDRAILS THROWN IN THE ROAD. NUMEROUS
            TREES ARE DOWN CLOSE TO SKY BLUE LANE.

&&

The radar

The Columbus AFB radar (KGWX), 81 km away, was scanning. The volume nearest the first event began at 06:00 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pontotoc

When
April 1, 12:00 AM CST to 12:21 AM CST
Where
Pontotoc County, 1.94 mi SW of Springville to 2.45 mi E of Furrs
Rating
EF2
Path length
16.87 mi
Path width
475 yd
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
34.208, -89.121

A storm survey of Pontotoc County confirmed an EF-2 tornado moved across the area around 12:00 a.m. CST on April 1. The tornado began in far western Pontotoc County, around Antioch Road, with a few trees downed and tree limbs snapped. Along Highway 9 and Houpt Road, tree damage became more significant, and a few homes and outbuildings sustained damage. A brick home on Highway 9 sustained heavy damage to the front side, mostly caused by a large uprooted tree. Damage in this area was rated EF-1. Weaker damage continued south of the Springville community before another area of EF-1 damage was noted along Highway 341 at Foster Lane. Here a brick home sustained significant roof loss, caused partially by the uplift of an open-air carport. A few other homes had roof damage as the tornado continued to the south side of Pontotoc. A swath of more intense damage ran from Highway 15 across Highway 41 and East 10th Street, with numerous homes sustaining considerable damage. The tornado reached EF-2 intensity in this area, based on a double-wide mobile home being swept away, two brick homes having significant roof loss, and a large anchored garage being destroyed. Bolted footings that remained in place were observed in the garage. Damage to other homes in the area was rated EF-1, and many trees were uprooted, with a good number of snaps as well. Significant tree damage, along with minor structural damage, continued across Horseshoe Bend, Hall Road, and New Hope Road, maintaining EF-1 intensity. After briefly weakening near Highway 278, the tornado encountered the College Hill Lane neighborhood along Old Highway 6. Here, more significant damage was observed to structures and trees, mostly pines. A site-built home lost part of its roof, and a neighboring double-wide was swept away and scattered south and east, resulting in a fatality. Additionally, other homes sustained minor damage, and a small barber shop building was rolled and destroyed. Damage continued in the EF-0 range from Faulkner Road to near the Lee County line, with several more homes being damaged and numerous trees being uprooted. The more severe home damage in this area appeared to be a combination of tree failure or uplift of garages/carports, thus the rating was kept at high-end EF-0. At Country Oaks Circle, a church sign and cemetery sign were blown down, and several headstones in the cemetery sustained damage. The damage path appeared to end in a grove of trees just south of Old Highway 6, and no damage was observed on County Road 41 at the Pontotoc/Lee county line. Along the track, 12 homes were destroyed and 120 were damaged. Peak estimated winds in Pontotoc County were 120 mph. Note that part of this tornado occurred before 12:00 am CST on April 1 and much of that data is included in March's Storm Data. The complete narrative is included in both March Storm Data and April Storm Data.

Tornado, Lee

When
April 1, 12:00 AM CST to 12:02 AM CST
Where
Lee County, 1.89 mi SE of Baldwyn to 2.67 mi N of Chapelville
Rating
EF2
Path length
1.61 mi
Path width
750 yd
Reported by
NWS Storm Survey
Coordinates
34.484, -88.603

This tornado crossed from Union County to Lee County along County Road 2700 around 12:00 a.m. CST on April 1. A poorly anchored home sustained roof removal and collapse of several walls, consistent with a high-end EF1 rating. A church had significant roof damage along County Road 231, and other structures were damaged along County Roads 341 and 2726. In particular, a mobile home/camper trailer was flipped and destroyed in this area. The intensity of the damage picked up along County Road 417, where a vacant double-wide mobile home was swept away and a couple of other homes sustained minor damage. Tree damage here was significant as well. The tornado attained EF2 intensity along County Road 503, where a two-story brick home sustained major roof loss, which began with the uplift of the front porch awning. An adjacent 32x32 two-story garage was swept completely away and destroyed, although it appeared to be poorly anchored. Along County Road 601, another home had total roof loss and several walls collapsed, and extensive tree damage was observed across the road. Further eastward along County Road 601, another home was damaged, and several cedar trees were snapped, consistent with an EF1 rating. Another area of heavier tree damage occurred along County Road 2788 at Highway 45. In addition, the sign at the entrance to an industrial park was damaged. Along Pratts Road, a church and a shop building were damaged, and a few more homes were damaged along the north side of Pratts Road. The tornado weakened significantly after this point, with only lighter, more sporadic tree damage. A couple more homes sustained minor roof damage along Cemetery Road and Highway 370 before the tornado dissipated after crossing County Road 2890. Peak estimated winds in Lee County were 120 mph. Note that part of this tornado occurred before 12:00 am CST on April 1 and much of that data is included in March's Storm Data. The complete narrative for Lee County is included in both March Storm Data and April Storm Data.

Thunderstorm Wind, Prentiss

When
April 1, 12:20 AM CST to 12:25 AM CST
Where
Prentiss County, 4.68 mi NE of Hazeldell
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.521, -88.335

Straight-line winds broke one inch tree limbs and tore shingles off a roof.

Tornado, Lee

When
April 1, 12:28 AM CST to 12:31 AM CST
Where
Lee County, 2.58 mi S of Tupelo to 1.06 mi WNW of Plantersville
Rating
EF1
Path length
2.11 mi
Path width
375 yd
Property damage
$105 million
Reported by
NWS Storm Survey
Coordinates
34.233, -88.723

NWS meteorologists surveyed the damage in southern Tupelo and confirmed a relatively brief but strong EF1 tornado. The damage began along Nixon Drive, with minor roof and tree damage. Several roofs sustained damage along Chickasaw Trail, several trees were downed and a privacy fence was blown over near the North Mississippi Medical Center Women's Hospital. Several vehicles in this area were damaged as well. The damage intensified dramatically at the Legget and Platt warehouse, with likely failure of west-facing garage doors leading to roof uplift and collapse of most exterior walls. Damage here was rated high-end EF1, with winds estimated at 110 mph. Several semi-trailers were shifted in the back parking lot, with one being flipped. After crossing South Green Street, the Cooper Tire facility sustained considerable roof loss to several buildings, with insulation and roofing material scattered downwind. This damage was also rated EF1, with estimated winds of 100 mph. After crossing Highway 45, the damage path became weaker and slightly wider, with numerous small trees and tree limbs being damaged amid an extensive debris field from Cooper Tire. A small outbuilding was knocked down near the end of South Veterans Blvd as the damage path ended. It should be noted that excessive debris fallout continued for several miles eastward, although no visible damage was observed past South Veterans Blvd. Peak winds were estimated at 110 mph.

Tornado, Tishomingo

When
April 1, 12:30 AM CST to 12:32 AM CST
Where
Tishomingo County, 0.44 mi NE of Golden to 1.42 mi E of Tishomingo Co Arpt
Rating
EF0
Path length
1.39 mi
Path width
80 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
34.485, -88.195

A brief tornado passed through Golden, with damage first beginning along Patterson Street in the form of small tree limbs and a power line downed. The most significant damage was along Front Street, where a towing service building was knocked down, a shed was flipped, and the framing of a house under construction collapsed. Also, along Line Road, a shed was destroyed and power lines were downed. Numerous trees were uprooted from Line Road to Moore Road as well. Additional trees were uprooted just north of Bear Creek Road until the tornado dissipated on the banks of Bear Creek. Peak winds were estimated at 85 mph.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Pontotoc2023-04-0155MaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1089589, 1089592, 1094727, 1094718, 1094719.